Alert archive / California / Freeze Warnings in 2015

Freeze Warning 13, NWS Los Angeles, CA

November 11, 2015Santa Barbara County, California

NWS Los Angeles, CA issued this freeze warning at Nov 11, 2015, 2:41 PM PST for Santa Barbara County, California. It took effect at Nov 12, 2015, 1:00 AM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2015, 2:41 PM PST (22:41 UTC)
In effect from
Nov 12, 2015, 1:00 AM PST
Expired
Nov 11, 2015, 7:31 PM PST
In force
Issued by
NWS Los Angeles, CA

County Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2015-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2015-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WWUS76 KLOX 112241
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
241 PM PST WED NOV 11 2015

CAZ059-120645-
/O.UPG.KLOX.HZ.A.0002.151112T0900Z-151112T1700Z/
/O.NEW.KLOX.HZ.W.0007.151112T0900Z-151112T1700Z/
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LANCASTER...PALMDALE
241 PM PST WED NOV 11 2015

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
HARD FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST
THURSDAY.

* TEMPERATURES...TEMPERATURES WILL DROP TO BETWEEN 25 AND 28
  DEGREES FOR AT LEAST TWO CONSECUTIVE HOURS EARLY TOMORROW
  MORNING AND MAY DROP BELOW 25 DEGREES IN SOME LOCATIONS BY
  DAYBREAK.

* IMPACTS... CROPS... SENSITIVE PLANTS... OUTDOOR PETS... AND 
  LIVESTOCK MAY BE KILLED BY FREEZING TEMPERATURES. EXPOSED 
  PIPES MAY FREEZE OR BURST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS TEMPERATURES OF 28 DEGREES OR LESS
FOR TWO OR MORE CONSECUTIVE HOURS ARE IMMINENT. PROTECTIVE
MEASURES TO SAVE CROPS AND SENSITIVE VEGETATION SHOULD BE
TAKEN. VULNERABLE ANIMALS AND PETS SHOULD BE KEPT INDOORS IN A
HOUSE OR BARN. EXPOSED PIPES SHOULD BE WRAPPED TO KEEP THEM FROM
BURSTING.

&&

$$

CAZ038-120645-
/O.NEW.KLOX.FZ.W.0013.151112T0900Z-151112T1700Z/
CUYAMA VALLEY-
INCLUDING THE CITY OF...CUYAMA
241 PM PST WED NOV 11 2015

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST
THURSDAY. 

* TEMPERATURES...TEMPERATURES WILL DROP TO BETWEEN 28 AND 32
  DEGREES FOR AT LEAST TWO CONSECUTIVE HOURS TOMORROW MORNING.

* IMPACTS...CROPS... SENSITIVE PLANTS... OUTDOOR PETS... AND
  LIVESTOCK MAY BE KILLED BY FREEZING TEMPERATURES. EXPOSED PIPES
  MAY FREEZE OR BURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS TEMPERATURES 29 AND 32 FOR TWO OR MORE
CONSECUTIVE HOURS ARE IMMINENT. PROTECTIVE MEASURES TO SAVE CROPS
AND SENSITIVE VEGETATION SHOULD BE TAKEN. VULNERABLE ANIMALS AND
PETS SHOULD BE KEPT INDOORS IN A HOUSE OR BARN.

&&

$$
KJ/NN
1 follow-up statement
722 
WWUS76 KLOX 120331
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
731 PM PST WED NOV 11 2015

...AREAS OF HARD FREEZE WILL AFFECT THE ANTELOPE VALLEY ONCE AGAIN
THURSDAY MORNING...

...AREAS OF FROST WILL AFFECT THE INTERIOR VALLEYS OF SAN LUIS
OBISPO THURSDAY MORNING...

...FREEZE WARNING CANCELLED FOR THE CUYAMA VALLEY...

.SUB-FREEZING CONDITIONS WILL OCCUR ONCE AGAIN ACROSS WIND
PROTECTED AREAS OF THE ANTELOPE VALLEY EARLY THURSDAY MORNING.
THE FREEZE WARNING THAT WAS ISSUED EARLIER TODAY FOR THE CUYAMA
VALLEY HAS BEEN CANCELLED AS IT NOW LOOKS LIKE TEMPERATURES WILL
STAY ABOVE 32 DEGREES THURSDAY MORNING. TEMPERATURES ACROSS MUCH
OF THE INTERIOR SAN LUIS OBISPO COUNTY VALLEYS INCLUDING PASO
ROBLES WILL BE AROUND 32 DEGREES EARLY THURSDAY MORNING. LOW
TEMPERATURES SHOULD BE BE A BIT COOLER FOR EARLY FRIDAY MORNING
ACROSS PORTIONS OF THE INTERIOR SAN LUIS OBISPO
VALLEYS...THEREFORE A FREEZE WATCH WAS ISSUED VALID FOR EARLY
FRIDAY MORNING.

CAZ038-120445-
/O.CAN.KLOX.FZ.W.0013.151112T0900Z-151112T1700Z/
CUYAMA VALLEY-
INCLUDING THE CITY OF...CUYAMA
731 PM PST WED NOV 11 2015

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE FREEZE WARNING. 

LOW TEMPERATURES SHOULD ONLY LOWER TO AROUND 34 DEGREES ONCE AGAIN
EARLY THURSDAY. SINCE THERE HAVE ALREADY BEEN TWO FROST ADVISORIES
ISSUED FOR THE CUYAMA VALLEY THERE WILL BE NO PRODUCTS ISSUED.
THERE COULD BE A FEW ISOLATED POCKETS WHERE LOW TEMPERATURES REACH
AROUND 32 DEGREES.

$$

CAZ059-121300-
/O.CON.KLOX.HZ.W.0007.151112T0900Z-151112T1700Z/
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LANCASTER...PALMDALE
731 PM PST WED NOV 11 2015

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
THURSDAY...

* TEMPERATURES...TEMPERATURES WILL DROP TO BETWEEN 25 AND 28 
  DEGREES FOR AT LEAST TWO CONSECUTIVE HOURS EARLY TOMORROW 
  MORNING AND MAY DROP BELOW 25 DEGREES IN SOME LOCATIONS BY 
  DAYBREAK. 

* IMPACTS... CROPS... SENSITIVE PLANTS... OUTDOOR PETS... AND 
  LIVESTOCK MAY BE KILLED BY FREEZING TEMPERATURES. EXPOSED 
  PIPES MAY FREEZE OR BURST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS TEMPERATURES OF 28 DEGREES OR LESS
FOR TWO OR MORE CONSECUTIVE HOURS ARE IMMINENT. PROTECTIVE
MEASURES TO SAVE CROPS AND SENSITIVE VEGETATION SHOULD BE TAKEN.
VULNERABLE ANIMALS AND PETS SHOULD BE KEPT INDOORS IN A HOUSE OR
BARN. EXPOSED PIPES SHOULD BE WRAPPED TO KEEP THEM FROM BURSTING.

&&

$$

CAZ037-121300-
/O.NEW.KLOX.FR.Y.0014.151112T0900Z-151112T1700Z/
/O.NEW.KLOX.FZ.A.0004.151113T0900Z-151113T1700Z/
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
INCLUDING THE CITIES OF...PASO ROBLES...ATASCADERO
731 PM PST WED NOV 11 2015

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST
THURSDAY. A FREEZE WATCH HAS ALSO BEEN ISSUED. THIS FREEZE WATCH
IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING. 

* TEMPERATURE...TEMPERATURES WILL DROP TO BETWEEN 33 AND 35
  DEGREES FOR AT LEAST TWO CONSECUTIVE HOURS EARLY THURSDAY
  MORNING AND MAY DROP TO 32 DEGREES IN SOME ISOLATED LOCATIONS BY
  DAYBREAK. TEMPERATURES COULD POSSIBLY LOWER TO BETWEEN 29 AND 32
  DEGREES EARLY FRIDAY MORNING THROUGH THE MID MORNING HOURS. 

 
* IMPACTS...FROST CAN DAMAGE SENSITIVE PLANTS AND HARM PETS WITH
  TEMPERATURES BETWEEN 33 AND 35 DEGREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS IMMINENT. MEASURES SHOULD BE
TAKEN TO PROTECT SENSITIVE OUTDOOR PLANTS. PETS SHOULD BE BROUGHT
INDOORS.

A FREEZE WATCH MEANS TEMPERATURES BETWEEN 29 AND 32 DEGREES OR
LESS WILL BE POSSIBLE FOR AT LEAST TWO CONSECUTIVE HOURS.
PROTECTIVE MEASURES TO SAVE OUTDOOR PLANTS MAY BE NEEDED.
VULNERABLE ANIMALS AND PETS SHOULD BE KEPT INDOORS IN A HOUSE OR
BARN.

&&

$$

KAPLAN/KJ

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this freeze warning went out at Nov 11, 1:55 PM PST, 46 minutes earlier.

Area forecast discussion, Nov 11, 1:55 PM PST, 46 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
155 PM PST WED NOV 11 2015

.SYNOPSIS...

HIGH PRESSURE BUILDING INTO THE GREAT BASIN WILL BRING VERY DRY
CONDITIONS AND GUSTY SANTA ANA WINDS TO THE REGION INTO THE WEEKEND.
DAYTIME HIGHS WILL WARM TO ABOVE NORMAL THOUGH INTERIOR AREAS WILL
REMAIN COLD AT NIGHT. LOW PRESSURE WILL BRING A SLIGHT CHANCE OF
RAIN LATE SUNDAY INTO MONDAY AND A SHARP DOWN TURN IN TEMPERATURES.

&&

.SHORT TERM (TODAY-SUN)...

TEMPERATURES ARE WARMING NICELY TODAY AND MOST OF THE LOCATIONS THAT
WERE BELOW FREEZING THIS MORNING ARE WARMER THAN THEY WERE TWENTY
FOUR HOURS AGO.  GUIDANCE SUGGESTS THAT THESE AREAS COULD EITHER BE
A COUPLE OF DEGREES COLDER TONIGHT OR A COUPLE OF DEGREES WARMER...
THE CONFUSION NO DOUBT EXACERBATED BY LOCALLY BREEZY WINDS.  TWEAKED
THE MIN TEMPERATURES FOR TOMORROW A BIT AND THIS RESULTED IN SOME
LOCATIONS A DEGREE UP BUT GENERALLY SIMILAR TO THOSE OF YESTERDAY.
WILL BE POSTING FREEZE WARNINGS WITH THE AFTERNOON PACKAGE.

WINDS LOOK GOOD FOR COMING UP FRIDAY MORNING INTO SATURDAY WITH SOME
LOCATIONS GETTING ELEVATED WINDS LATE ON THURSDAY.  CURRENT STRENGTH
IS ON THE WEAKER SIDE OF ADVISORY LEVELS.

TEMPERATURES OVERALL WILL WARM INTO THE WEEKEND BEGINNING THURSDAY
AFTERNOON AS THE OFFSHORE FLOW STRENGTHENS.  AFTERNOON TEMPERATURES
WILL BE NEAR NORMAL ON THURSDAY THEN ABOVE NORMAL FOR FRIDAY AND
SATURDAY.  THEY WILL DROP A BIT BUT REMAINING ABOVE NORMAL ON
SUNDAY. SKIES SHOULD BE MOSTLY CLEAR.

.LONG TERM (MON-WED)...

A TROUGH MOVES INTO THE REGION LATE ON SUNDAY BRINGING CLOUDS TO THE
ENTIRE REGION AND A SLIGHT CHANCE OF PRECIPITATION ON SUNDAY.  I
BROUGHT A SLIGHT CHANCE OF RAIN IN A LITTLE SOONER TO AREAS NORTH
OF POINT CONCEPTION ON SUNDAY THAN WHAT HAD BEEN IN THE FORECAST.
THE BEST CHANCE OF RAIN SOUTH OF POINT CONCEPTION COMES ON MONDAY AS
THE FRONT MOVES THROUGH.  TEMPERATURES WILL COOL AGAIN BUT NOT QUITE
AS MUCH AS THIS MORNING.  WARMER AND DRIER TUESDAY AND WEDNESDAY.

&&

.AVIATION...11/1800Z...

AT 1621Z...THERE WAS NO MARINE INVERSION AT KLAX.

HIGH CONFIDENCE IN 18Z TAF PACKAGE. WITH OFFSHORE FLOW TAF SITES
WILL REMAIN VFR THROUGH THE PERIOD. OFFSHORE FLOW WILL BE A BIT
STRONGER LATE TONIGHT...AND NORTHEASTERLY WINDS WILL BE A BIT MORE
WIDESPREAD.

KLAX...HIGH CONFIDENCE IN 18Z TAF. VFR CONDS EXPECTED THROUGH THE
PERIOD. LATE TONIGHT (AFTER 10Z)...THERE IS 20% CHANCE THAT EASTERLY
WINDS AROUND 7 KNOTS COULD DEVELOP.

KBUR...HIGH CONFIDENCE IN 18Z TAF. VFR CONDS EXPECTED THROUGH THE
PERIOD. LATE TONIGHT (AFTER 10Z)...THERE IS A CHANCE OF MDT LLWS AND
TURBULENCE.

&&

.MARINE...11/200 PM.

WIDESPREAD WINDS GUSTING TO 25 KNOTS ARE NOT EXPECTED IN THE COASTAL
WATERS...HOWEVER ISOLATED GUSTS TO 25 KNOTS ARE POSSIBLE THIS
EVENING IN THE OUTER WATERS. WILL MENTION LOCAL GUSTS TO 25 KNOTS
BUT A SMALL CRAFT ADVISORY IS NOT EXPECTED TO BE NECESSARY. WINDS
WILL DECREASE AFTER TONIGHT AND REMAIN RATHER LIGHT UNTIL FRIDAY
MORNING. AT THAT TIME...THE NEAR COASTAL WATERS FROM POINT MUGU TO
SANTA MONICA WILL INCREASE THROUGH AND BELOW PASSES AND CANYONS WITH
THE POSSIBILITY OF SMALL CRAFT ADVISORY LEVEL WINDS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING (SEE LAXNPWLOX).
FIRE WEATHER WATCH (SEE LAXRFWLOX).

&&

PUBLIC...KJ
AVIATION...SWEET
MARINE...SWEET
SYNOPSIS...SUKUP/KJ

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 11, 6:00 AM PST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED NOV 11 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-121400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE WILL BE AREAS OF FREEZING OR NEAR FREEZING CONDITIONS ACROSS
THE WIND SHELTERED INTERIOR VALLEYS AND THE ANTELOPE VALLEY THROUGH
MID MORNING TODAY.

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

HARD FREEZE CONDITIONS ARE POSSIBLE ACROSS THE ANTELOPE VALLEY
LATE TONIGHT INTO EARLY THURSDAY MORNING.

GUSTY NORTHEAST WINDS WILL AFFECT THE MOUNTAINS AND SOME VALLEY
AND COASTAL AREAS OF LOS ANGELES AND VENTURA COUNTIES LATE NIGHT
THROUGH MORNING HOURS TONIGHT THROUGH SATURDAY. THE STRONGEST WINDS
ARE EXPECTED FRIDAY MORNING.

THE COMBINATION OF A PROLONGED PERIOD OF LOW RELATIVE HUMIDITIES WITH
GUSTY WINDS AT TIMES WILL CREATE HEIGHTENED FIRE DANGER
ACROSS VENTURA AND LOS ANGELES COUNTIES THURSDAY THROUGH SATURDAY.

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FREEZE WATCH...............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 8:01 PM PSTFrost AdvisoryLOX13 hr
Nov 10, 8:01 PM PSTFreeze WarningLOXSanta Barbara13 hr
Nov 10, 8:21 PM PSTSmall Craft Advisory for Hazardous SeasLOX6 hr
Nov 11, 2:41 PM PSTHard Freeze WarningLOX18 hr

Nearby

Freeze Warnings in California, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.